Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 95, NWS Binghamton, NY

June 30, 2006Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 30, 2006, 4:09 PM EDT for Steuben County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2006, 4:09 PM EDT (20:09 UTC)
Expired
Jun 30, 2006, 4:45 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:50 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 30, 3:50 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT FRI JUN 30 2006

.SHORT TERM (TONIGHT - SUNDAY)...
TONIGHT...H5 SHORT WAVE PRODUCING SCATTERED CONVECTION ACROSS TWIN
TIERS ATTM WITH ISOLATED ACTIVITY OVER NRN/SRN PTN OF CWA. ACTIVITY
WILL PERSIST THROUGH EARLY EVENING THEN DIMINISH AS SHORT WAVE MOVES
EAST AND DIURNAL HEATING ENDS. SKIES OVERNIGHT WILL BECOME MAINLY
CLEAR AND WITH SATURATED SOILS EXPECT DENSE VALLEY FOG TO FORM AFTER
MIDNIGHT.

SATURDAY...UPPER LEVEL HEIGHTS RISE AND FLOW BECOMES ZONAL. AT THE
SURFACE, A SOUTHWEST FLOW DEVELOPS WITH SFC LOW PRESSURE OVER THE
GREAT LAKES AND SFC HIGH PRESSURE OFF THE MID ATLANTIC COAST. WITH
T85 RISING TO 14/15C MAX TEMPS WILL REACH LOW/MID 80S MOST PLACES.
DUE TO RISING HEIGHTS, SOUTHWEST SFC FLOW AND NO APPARENT MID LEVEL
SHORT WAVES WILL GO WITH PARTLY SUNNY SKIES AND DRY.

SATURDAY NIGHT...SFC LOW PRESSURE MOVES ACROSS NEARBY SOUTHERN
ONTARIO AND IS ASSOCIATED WITH DECENT MID LEVEL SHORT WAVE AND SPEED
MAX. BOTH WRF/GFS IN FAIR AGREEMENT WITH SYSTEM INDICATING BEST
CHANCES FOR PRECIP ACROSS NRN PTN OF CWA AFTER MIDNIGHT AND NEARLY
DRY FAR SE. AFTER MIDNIGHT WILL RAISE POPS TO LIKELY CATEGORY FROM
THE EASTERN FINGER LAKES REGION EAST TO MOHAWK VALLEY, REST OF CWA
CHC POPS.

SUNDAY...SUNDAY MORNING SFC TROF MOVES ACROSS CWA AS LOW MOVES INTO
SOUTHERN QUEBEC. BEST CHANCES FOR ACTIVITY APPEARS DURING THE
MORNING WITH FRONTAL LIFT AND MOISTURE AXIS. AT THIS TIME WILL COVER
ENTIRE PERIOD WITH CHC POPS AND REFINE AFTER SUBSEQUENT MODEL RUNS.
THE AFTERNOON MAY BE DRY WITH A BREEZY W/NW FLOW AND DRY AIR
ADVECTION. TEMPS AGAIN WILL BE IN THE LOW/MID 80S WITH T85 AROUND
15C.  RRM

&&

.AVIATION (30/18Z TO 01/18Z)...
VFR CONDS ACROSS MOST SITES THRU EARLY MORNING...WITH SCT-BKN CIGS
ARND 5000FT.  FEW SHRAS AT KBGM/KITH BTWN 18-19Z...WITH WIDELY SCTD
THUNDER ACROSS NORTHERN SITES.  CUMULUS DIMINISHES AFTER 01Z...WITH
ONLY HIGH CIRRUS AT 15KFT EXPECTED OVERNIGHT.  MVFR VSBYS EXPECTED
AT KUCA/KITH/KBGM/KAVP AFTER 08Z.  KELM WILL EXPERIENCE IFR VSBYS
DOWN TO 1/2SM BTWN 05-120Z BEFORE GRADUALLY IMPROVING TO MVFR.

WINDS BECOME LGT/VRB TONIGHT...INCREASING OUT OF THE SW ARND 10KTS
AFTER 14Z.  -PB

&&

.LONG RANGE (SUN NIGHT-FRIDAY)...
MODELS DIFFER ON SOLN FOR 00Z MON-00Z TUE TIME PERIOD.  WRF
INDICATES FAIRLY DRY CONDS SUN NIGHT BEHIND FRONTAL BOUNDARY.
STRONG WAVE RIDING THRU IN ZONAL FLOW...COMBINED WITH LLJ BEING
ADVERTISED COULD BE FORERUNNER OF POSSIBLE MCS DEVELOPMENT TO OUR
WEST SUN NIGHT BEFORE MOVING INTO FA.  GFS INDICATES PLENTY OF WAVES
AND A WET PERIOD DURING THIS TIME.  HAVE CHANGED LITTLE TO FIRST 24
HR PERIOD OF LONG RANGE DUE TO SUCH UNCERTAINTY.  MODELS IN A LITTLE
BETTER AGREEMENT TUE-FRI...WITH GFS/ECMWF/CANADIAN GEM BRINGING SFC
FRONT THRU WED NIGHT AND ASSOC H5 TROF ON THUR.  RIDGING BEGINS
MOVING IN ON THUR...BRINGING AN END TO CHC POPS FOR THE TIME BEING.
HAVE GONE WITH HPC TEMPS FOR THE PERIOD.  -PB

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...RIVER FLOOD WARNINGS CONTINUE ON THE
SUSQUEHANNA AND CHENANGO RIVERS.
.PA...RIVER FLOOD WARNINGS CONTINUE ON THE NORTH BRANCH OF THE
SUSQUEHANNA.

&&
Hazardous weather outlook, Jun 30, 3:48 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 AM EDT FRI JUN 30 2006

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-010800-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
348 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
RIVER FLOODING WILL CONTINUE AT MANY POINTS. SEE THE FLOOD STATEMENTS.
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL...AS WELL AS HEAVY RAINFALL...
ESPECIALLY IN NEW YORK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RIVER FLOODING WILL CONTINUE AT MANY POINTS. SEE THE FLOOD STATEMENTS.
SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RAINFALL SPOTTERS
ARE ASKED TO CALL IN ANY RAINFALL AMOUNTS TODAY AND TONIGHT OF
MORE THAN ONE INCH.

NYZ009-015>018-022>025-036-037-044-010800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
348 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL...AS WELL AS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RAINFALL SPOTTERS
ARE ASKED TO CALL IN ANY RAINFALL AMOUNTS TODAY AND TONIGHT OF
MORE THAN ONE INCH.

In the hours before

Special weather statement, Jun 30, 12:53 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1253 PM EDT FRI JUN 30 2006

NYZ009-301800-
NORTHERN ONEIDA NY-
1253 PM EDT FRI JUN 30 2006

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM WAS
LOCATED NEAR ALDER CREEK...AND   MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HINCKLEY AT 100 PM EDT...
Special weather statement, Jun 30, 2:25 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT FRI JUN 30 2006

NYZ055-301900-
TIOGA NY-
225 PM EDT FRI JUN 30 2006

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR CANDOR...AND MOVING SOUTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CATATONK AND WELTONVILLE AT 235 PM EDT...
  LOUNSBERRY AND TIOGA CENTER AT 240 PM EDT...
  OWEGO AT 245 PM EDT...
  FOSTER AT 255 PM EDT...
  APALACHIN AND CAMPVILLE AT 300 PM EDT...

SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.
Special weather statement, Jun 30, 2:50 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT FRI JUN 30 2006

NYZ055-056-PAZ039-301915-
TIOGA NY-BROOME NY-SUSQUEHANNA PA-
250 PM EDT FRI JUN 30 2006

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS
STORM WAS LOCATED NEAR APALACHIN...AND MOVING SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VESTAL AND ENDICOTT AT 255 PM EDT...
  VESTAL CENTER AND JOHNSON CITY AT 300 PM EDT...
  BINGHAMTON AT 305 PM EDT...
  BRACKNEY AND WYOANNA AT 315 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Jun 30, 3:23 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             OWEGO                   42.10N 76.26W
06/30/2006  E0.88 INCH       TIOGA              NY   PUBLIC

&&

DJP
Special weather statement, Jun 30, 3:57 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT FRI JUN 30 2006

NYZ055-056-302030-
TIOGA NY-BROOME NY-
357 PM EDT FRI JUN 30 2006

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NEWARK VALLEY...
  AND MOVING SOUTHEAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FOSTER AND MAINE AT 405 PM EDT...
  WEST CORNERS AND UNION CENTER AT 410 PM EDT...
  ENDWELL AND VESTAL AT 415 PM EDT...
  JOHNSON CITY AND VESTAL CENTER AT 420 PM EDT...
  BINGHAMTON AND PORT DICKINSON AT 425 PM EDT...
  CONKLIN AND KIRKWOOD AT 430 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Jun 30, 4:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT FRI JUN 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             OWEGO                   42.10N 76.26W
06/30/2006  E0.88 INCH       TIOGA              NY   PUBLIC

0330 PM     TSTM WND DMG     NEW MILFORD             41.88N 75.73W
06/30/2006                   SUSQUEHANNA        PA   PUBLIC

            TREES DOWN

&&

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:32 PM EDTSevere Thunderstorm WarningBGMDelaware43 min
Jun 29, 9:17 PM EDTSevere Thunderstorm WarningBGMOtsego13 min
Jun 30, 2:33 PM EDTSevere Thunderstorm WarningBGMTioga27 min
Jun 30, 3:12 PM EDTSevere Thunderstorm WarningBGMBroome27 min
Jun 30, 4:13 PM EDTSevere Thunderstorm WarningBGMSullivan47 min
Jun 30, 3:02 PM EDTSevere Thunderstorm WarningBGMSusquehanna28 min
Jun 30, 3:30 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne45 min
Jun 30, 5:48 PM EDTSevere Thunderstorm WarningBGMBradford27 min
Jun 30, 6:42 PM EDTSevere Thunderstorm WarningBGMSusquehanna33 min
Jun 30, 7:03 PM EDTSevere Thunderstorm WarningBGMWyoming57 min
Jun 30, 7:14 PM EDTSevere Thunderstorm WarningBGMLackawanna31 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.